Which risk factors predict rebleeding following endoscopic hemostatic therapy (EHT) in peptic ulcer disease (PUD)?

Updated: Apr 26, 2021
  • Author: BS Anand, MD; Chief Editor: Philip O Katz, MD, FACP, FACG  more...
  • Print
Answer

Risk factors that predict rebleeding following EHT for nonvariceal upper GI bleeding include the following:

  • Failure to use a proton pump inhibitor (PPI) after the endoscopic procedure

  • Endoscopically demonstrated bleeding, especially peptic ulcer bleeding

  • EHT monotherapy

  • Post-EHT use of heparin

  • Bleeding in a patient with moderate-to-severe liver disease [43]

  • Pre-endoscopic hemodynamic instability

  • Comorbid illness

  • Large ulcer size

  • Posterior wall duodenal ulcer [44]

These high-risk persons may be considered for initial care in the ICU and follow-up (second-look) endoscopy, especially because many of these factors (advanced age, comorbidities, in-hospital bleeding, rebleeding, hypovolemic shock, need for surgery) are associated with hospital mortality. [45]


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!